Arizona, 2019

Flash Flood in Arizona, July 13, 2019

July 13, 2019 · NWS PSR · 1 event in 1 county or zone

Scattered monsoon thunderstorms developed across portions of La Paz County during the afternoon hours on July 13th. Some of the storms reported very heavy rain; local radar indicated over 2 inches fell in some locations over central portions of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered monsoon thunderstorms developed across portions of La Paz County during the afternoon hours on July 13th. Some of the storms reported very heavy rain; local radar indicated over 2 inches fell in some locations over central portions of the county. The heavy rain was sufficient to cause an episode of flash flooding near the town of Bouse, as the local sheriff's office reported flooding along highway 72 near Bouse. A Flash Flood Warning was issued and in effect at the time of the flooding. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 13, 1:36 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 13, 1:36 PM MST, 2 hours 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
136 PM MST Sat Jul 13 2019

.SYNOPSIS...
A strong high pressure system will remain parked over the region
through next week providing an extended period of very hot weather.
Moisture will increase very slightly this weekend with the threat of
isolated storms mainly limited to high terrain area of eastern and
southern Arizona, but outflows and dust could sweep into lower
elevations. Drier air will sweep into the area through much of next
week reducing any thunderstorm chances.

&&

.DISCUSSION...
Atmospheric moisture is keeping temperatures slightly cooler than
yesterday despite the reduced cloud cover. Excessive heat
warnings remain in effect just for portions of Southeast
California and the Tonto Basin for today.

As of now, visible satellite shows convection over the
Mogollon Rim as well as a cluster of weak showers over southern
Maricopa County. For later this afternoon and evening,
thunderstorm development over southern Arizona, aided by over 1000
j/kg of downdraft CAPE, may produce downbursts and perhaps send
the most significant outflow of this dawdling monsoon northward
towards southern Maricopa and Pinal Counties. Outflows in this
area will likely be able to kick up dust as it traverses over
open desert and fallow farm fields. The potential for a dust storm
impacting Casa Grande westward towards Gila Bend along the
Interstate 8 corridor is the greatest but latest model trends are
moving away from this solution. Additional convection is possible
late across the higher terrain east of Phoenix and may again be
able produce a weak shower or over the lower desert, similar to
Friday night, with enough outflow interaction. However, the impact
of any activity over the Valley is not likely to be significant
by most measures. Otherwise, the hi-res models also paint the Kofa
range and the Imperial Valley as other potential areas for storm
activity, primarily due to terrain features, but coverage will be
isolated.

Lingering moisture on Sunday will again favor afternoon convection
over the Arizona High Country with minimal chances for the lower
desert as model trends continue to show less activity for Sunday.

A sagging Pacific trough to our west will redirect the flow aloft
to a more southwesterly direction pushing the monsoon high and
the deepest moisture further east out of our forecast area for
the start of the week. Surface dew points will plummet well below
50 degrees and mixing ratios will drop below the desired 8 g/kg
usually needed for thunderstorms. The drop in moisture will also
allow afternoon high temperatures rise into the 112-116 degree
range Monday/Tuesday leading to another excessive heat warning for
the Phoenix area.

Moisture from Sonora and nightly gulf surges may seep into
southern Arizona later in the week bringing a temporary moisture
flux into the area. Still, storm chances will remain over
southeast Arizona and the Rim, far away from the lower desert.
Phoenix and everywhere else further west will not likely see much
monsoon activity at all next week. Long range model guidance is a
little more optimistic beyond the forecast period into next
weekend but much can change before then.

&&

.AVIATION...Updated at 1825 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Expect moderate westerly winds today near 7-12 kt with occasional
breeziness and gusts of 15-20 kt. There is a fair chance that
distant thunderstorms forming south of the area will send
significant outflows north into the terminal areas this evening
with very breezy southerly winds gusting to 20-25 kt beginning
from 03-04Z. Slight reductions of visibilities to less than 10 sm
may be possible with lofted dust in the outflows temporarily this
evening but should still remain 6 sm or above/VFR. There is also
a slight chance of isolated showers moving through the area
tonight around 06-08Z as per some of the high-res models but
confidence is too low to include that in the TAFs at this time.
Although there is a good chance of westerly winds developing
tonight from distant showers to the west. Skies will become mostly
cloudy tonight with BKN-OVC CIGS moving in near 12-15 kft.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds will mostly remain less than 10 kts and diurnally driven at
both KIPL and KBLH during the period. A stronger southerly
component will also return by this afternoon with gusts near 18-23
kt. A very slight chance for isolated thunderstorms exists late
this afternoon and evening. Expect a slightly better chance for a
brief outflow boundary to produce gusty erratic winds and
localized blowing dust. But the confidence in thunderstorms or
dust is too low to include in the TAFs at this time.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Tuesday through Saturday:
Temperatures will drop to more seasonal conditions through the
week. Daytime RH values will struggle to stay above 15% with
overnight recovery into the 25-40% range for most locations. The
winds will remain fairly light with some afternoon breezes
favoring typical diurnal tendencies. Chances for thunderstorms
will be very low, and any that do develop, will favor the higher
terrain well north and east of Phoenix with hardly any chance for
rain for the lower desert.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for
     AZZ537-540>544-546-548-550-551-553-554.

     Excessive Heat Warning from 10 AM to 8 PM MST Monday for AZZ532-
     534-536-538-539-559.

     Excessive Heat Warning until 8 PM MST Tuesday for AZZ556.

CA...Excessive Heat Warning until 8 PM PDT Monday for CAZ566>568.

&&

DISCUSSION...Deems
AVIATION...Sawtelle/Hernandez
FIRE WEATHER...Deems

In the hours before

Special weather statement, Jul 13, 3:22 PM MST, 38 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
322 PM MST Sat Jul 13 2019

AZZ533-132300-
Central La Paz AZ-
322 PM MST Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LA PAZ COUNTY UNTIL 400
PM MST...

At 321 PM MST, Doppler radar was tracking a strong thunderstorm near
Brenda, or 40 miles southeast of Parker, moving north at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Brenda.

This includes the following highways...
AZ Interstate 10 between mile markers 28 and 44.
US Highway 60 between mile markers 31 and 45.
AZ Route 72 between mile markers 40 and 45.

LAT...LON 3351 11379 3351 11406 3382 11408 3381 11376
TIME...MOT...LOC 2221Z 181DEG 9KT 3362 11393

Rogers
Special weather statement, Jul 13, 3:47 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
347 PM MST Sat Jul 13 2019

AZZ556-558-562-563-132315-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
347 PM MST Sat Jul 13 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 415
PM MST...

At 347 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or 8 miles northwest of Globe, moving west at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool, Roosevelt
Estates and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 244 and 249.
AZ Route 188 between mile markers 214 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3357 11076 3339 11080 3340 11105 3363 11101
TIME...MOT...LOC 2247Z 101DEG 13KT 3350 11087

Rogers

The radar

The Yuma radar (KYUX), 167 km away, was scanning. The volume nearest the first event began at 22:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, La Paz

When
July 13, 4:00 PM MST to 9:20 PM MST
Where
La Paz County, 3.31 mi SSE of Bouse to 8.83 mi S of Wall
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.885, -113.982

Thunderstorms with very heavy rain developed over central portions of La Paz County during the afternoon hours on July 13th. Some of the stronger storms generated rains in excess of 2 inches which led to an episode of flash flooding near the town of Bouse. According to the La Paz sheriff's office, heavy rain about 3 miles northwest of Bouse resulted in flash flooding along Highway 72, near Yellow Bird Drive. A Flash Flood Warning was issued at 1629MST and was in effect at the time of the flooding. No reports of injuries or accidents were received.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2019Every state in 2019This day in weather historyWarnings in Arizona, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 837020.